NADD Bulletin Volume VII Number 4 Article 2

Complete listing

Weight Changes Associated with Neuroleptic Taper in Persons with Mental Retardation

Ann R. Poindexter, M.D.

Trends in health care for persons with mental retardation have, in recent years, often involved systematic tapering of neuroleptic drugs, earlier by court mandate, administrative order, or voluntarily, and more recently because of new federal regulations. These tapers have revealed obvious frequent occurrence of dyskinetic and/or nondyskinetic syndromes which have only occasionally been mentioned (Gualtieri, Quade, Hicks, Mayo, & Schroeder, 1984), and have really not been systematically described or reviewed in the professional literature (Mikkelsen, Albert, & Upadhyaya, 1988). One of the most puzzling, as well as perhaps the easiest to measure, of these syndromes involves taper-induced weight loss.

Method

In a 1989 report of psychotropic drug prescribing patterns in a large intermediate care facility for mental retardation (ICF/MR), the present author described a stable cohort of 474 persons in continuous residence for a total period of ten years, from 1978-1987 (Poindexter, 1989). Of this cohort, 178 persons (37.6%) had received routine neuroleptic treatment sometime during the ten-year period. Of these individuals, 177 had at least one attempt at neuroleptic taper, defined for purposes of the present study as a dosage reduction of at least 25%. Of these, 141 individuals were adults, 18 years of age or older, at the time of their neuroleptic taper. Further analysis for the present study was limited to this adult group, to avoid the confounding effect of normal growth on observed weight changes. One hundred eight persons had at least one neuroleptic drug-free interval during this 10-year period.

Weight changes associated with neuroleptic reduction were determined retrospectively. Body mass index (BMI, the weight in kilograms divided by the square of the height in meters) was determined for the period just prior to onset of taper trials. Maximum change in the BMI was determined, either positive or negative, for the time period bracketing neuroleptic dosage changes. No one had an abrupt discontinuation of neuroleptic. Many tapers occupied a period of many months, or even years. Maximum BMI change was calculated also as percentage change in the original BMI. Additional analysis was performed for weight loss associated with relatively low neuroleptic dosage (3.0 mg/kg of chlorpromazine [CPZ] equivalent per day) and for higher dosage of 5.0 mg/kg of CPZ equivalent per day. Baseline BMI for each individual was also compared with mean BMI values for the U.S. population as a whole (Kuczmarski, Flegal, Campbell, & Johnson, 1994).

Results

Of the 141 adults undergoing neuroleptic tapering, 111 (78.7%) had a measurable weight loss, 25 (17.7%) had a measurable weight gain, and five had no changes in weight. Seventy-seven males (54.6%) were present in the taper group. Of these men, 61 (79.2%) had weight loss, 13 (16.9%) had weight gain, and three had no weight change. Of the 64 women, 50 (78.1%) had weight loss, 12 (18.8%) had weight gain, and two showed no weight change. Only eighteen persons (12.8%) had a baseline BMI above the mean BMI for U.S. population as a whole. Twelve of these were women.

Of the 61 men who lost weight, 19 lost 10% or more of their baseline BMI. This number represents 31.1% of those who lost weight and 24.7% of all of the men. Range of weight loss in men was -0.4% to -17.6%. Of the 19 men who lost 10% or more of their BMI, only four had an initial BMI above the mean U.S. BMI for men.

Of the fifty women who lost weight, 26 (52.0% of those who lost weight, 40.6% of all the women) lost 10% or more of their baseline BMI. Range of weight loss in women was -1.7% to -24.0%. Of the 26 women who lost 10% or more of their BMI, only three had an initial BMI above the mean U.S. BMI for women.

Many of these individuals were receiving relatively low dosages of neuroleptics at the time of the taper. After converting all dosages to chlorpromazine (CPZ) equivalent, 60 (42.6%) were found to be receiving daily dosages equivalent to 3.0 mgm/kgm CPZ or less. Of this sixty, 47 (78.3%) lost weight. Twenty-one of these individuals lost 10% or more of their baseline BMI. This represents 35% of the low-dosage group as a whole, and 44.7% of those on low dosage who lost weight.

Fifty-three persons were receiving daily dosages equivalent to 5.0 mgm/kgm or higher of chlorpromazine at the time of their taper. Of these 53, 38 (71.7%) lost weight, and 14 lost 10% or more of their BMI. This represents 26.4% of the total group receiving 5.0 or more mgm/kgm CPZ/day and 36.8% of those who lost weight when tapered from this dosage.

The woman who lost 24.0% of her BMI during taper was receiving 2.0 mgm/kgm/day of CPZ equivalence before the taper was instituted. She was 33 years old at the start of her taper, and had an initial BMI of 22.5, compared to a mean BMI for U.S. Caucasian women of 26.1. The man who lost 17.6% of his initial BMI was receiving a dose prior to taper equivalent to 3.1 mgm CPZ/kgm body weight. He was 34 years old at the time of taper, and his initial BMI was 23.3, compared to a mean BMI for U.S. Caucasian men of 26.3. His twin brother lost 15.7% of his baseline BMI on taper, which was never completed. He was 34 years old at the time of taper, and had an initial BMI of 22.9.

Discussion

Several issues of clinical interest are raised as a result of these analyses. First, percentages of those adults who lost weight with a neuroleptic taper were relatively uniform across genders and across pre-taper dosage ranges--from 71.7% to 79.2%. Individuals receiving low dosage of neuroleptics are thus, by no means, protected from uncomfortable side effects at such time as their medications are tapered. Also, since no one in this study group was tapered quickly, even very slow tapering protocols may result in significant weight loss, as well as probably other withdrawal symptoms. Almost all of the individuals in this study group were relatively slender at the time of neuroleptic tapering, since almost 90% were under the mean BMI for the U.S. population as a whole. Thus, slender people seem to be as prone to weight loss associated with neuroleptic taper as are more obese individuals.

Metabolic reasons for weight loss associated with neuroleptic withdrawal are unknown. One theory might be that prolonged neuroleptic therapy causes D2 dopamine receptor supersensitivity, probably in the perifornical region of the lateral hypothalamus or in the pituitary. Baptista (1989) treated female rats with sulpiride, a neuroleptic, inducing a weight increase and increased appetite. After drug withdrawal a significant decreased appetite was observed. Further research is needed in this area.

 

References

Baptista, T. (1989). Hypophagia after long-term administration of sulpiride in adult female rats: A model of D2 dopamine receptors supersensitivity. Medical Hypotheses, 30, 5-8.

Gualtieri, C. T., Quade, D., Hicks, R. E., Mayo, J. P., & Schroeder, S. R. (1984). Tardive dyskinesia and other clinical consequences of neuroleptic treatment in children and adolescents. American Journal of Psychiatry, 141, 20-23.

Kuczmarski, R. J., Flegal, K. M., Campbell, S. M., & Johnson, C. L. (1994). Increasing prevalence of overweight among U.S. adults: The National Health and Nutrition Examination Surveys, 1960 to 1991. Journal of the American Medical Association, 272, 205-211.

Mikkelsen, E. J., Albert, L. G., & Upadhyaya, A. (1988). Neuroleptic-withdrawal cachexia (Letter to the editor). New England Journal of Medicine. 318, 929.

Poindexter, A. R. (1989). Psychotropic drug patterns in a large ICF/MR facility: A ten-year experience. American Journal on Mental Retardation, 93, 624-626.